Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 38, NWS Amarillo, TX

June 21, 2023Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 21, 2023, 7:24 PM CDT for Texas County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 7:24 PM CDT (00:24 UTC)
Expired
Jun 21, 2023, 8:15 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Texas County, OK

The radar

The Amarillo radar (KAMA), 151 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:40 PM CDTHAIL 16 N Texhoma, OKQuarter sized hail reported at the intersection of highway 95 and road CC.
Jun 21, 7:40 PM CDTHAIL 16 N Texhoma, OKQuarter sized hail reported at the intersection of highway 95 and road CC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted.

445 
WFUS54 KAMA 220024
TORAMA
OKC139-220115-
/O.NEW.KAMA.TO.W.0038.230622T0024Z-230622T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
724 PM CDT Wed Jun 21 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Texas County in the Panhandle of Oklahoma...

* Until 815 PM CDT.
    
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles northwest of Texhoma, or 22 miles northeast of
  Stratford, moving south at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 10171 3650 10202 3672 10202 3672 10173
TIME...MOT...LOC 0024Z 353DEG 10KT 3663 10191 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ferguson
1 follow-up statement
742 
WWUS54 KAMA 220114
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
814 PM CDT Wed Jun 21 2023

OKC139-220124-
/O.EXP.KAMA.TO.W.0038.000000T0000Z-230622T0115Z/
Texas OK-
814 PM CDT Wed Jun 21 2023

...THE TORNADO WARNING FOR SOUTHWESTERN TEXAS COUNTY WILL EXPIRE AT
815 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3650 10171 3650 10202 3672 10202 3672 10173
TIME...MOT...LOC 0114Z 353DEG 10KT 3650 10189 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:02 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 21, 7:02 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
702 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 256 PM CDT Wed Jun 21 2023

The ridge of jet stream shifts eastward through the CONUS, thus
clearing a path for an upper level trough to slowly transition
east of the four corners region. Today, a surface trough is
orientated across the central Panhandles, while a stationary
surface boundary is set up in the northeast Panhandles. These
upper level circumstances will allow thunderstorm formation for
both days of the short term forecast. As we also expect these
conditions to linger on through Thursday and only shift locally.
Many places across the CWA will have chances for storms, but not
in the same places for both days.

For Wednesday, we are seeing favorable conditions for severe
thunderstorms this afternoon and evening in the eastern combined
Panhandles. Discrete supercells are forecasted to form along and
in front of the surface trough, and progress towards the
southeast. There are several environmental conditions that are
favoring this kind of strong thunderstorm production. East of the
surface trough, we see 60's and 70's dewpoints. Short term model
guidance is in agreement in high amounts of instability. At the
surface, CAPE is in excess of 5000 J/kg, while MLCAPE is at or
above 4000 J/kg. Winds are veering with height starting from the
surface and at the midlevels effective shear sits between
35-45kts. Earlier forecasts had concerns about high amounts of CIN
in the area, leading today's setup to be more of a conditional
threat. However, latest guidance suggest the cap will erode this
afternoon and thunderstorms could initiate shortly after 3pm.
Storms today will be capable of producing very large hail, up to 5
inches in diameter, straight line wind gust up to 75 mph, and
localized flash flooding in areas where storms will move slowly
over.

Regarding today's tornado threat, hodographs favor crosswise
vorticity during the initial time period. Then later on in the
evening the low level jet is forecasted to increase. Therefore, a
few tornadoes cannot be ruled out in the southeast Texas Panhandle,
especially during the early evening time frame.

By Thursday, lingering low level clouds and possible precipitation
from the morning hours may limit severe potential in the
afternoon. Thunderstorms are still possible in the west if they
can sustain themselves from New Mexico; however, confidence has
lowered for Thursday thunderstorms. So, pops have been decreased
that day as a result.

Rangel

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 153 PM CDT Wed Jun 21 2023

A persistent mid to upper level ridge is expected to impact the
south central US through the extended period. However, a shortwave
trough traversing the northern Great Plains Sat into Sun could
suppress the ridge slightly for the FA. This will cool
temperatures down a few degrees, especially for the northern
combined Panhandles Sun into Mon. No one day in the extended
period stands out for more than just slight chance for
thunderstorms with the period looking mostly dry at this time.
There still are some questions about Friday's chances though.

Daytime highs on Friday are progged to be in the upper 80s to the
eastern and northwestern FA, while the southwest Texas Panhandle
is expected to have highs in the low to mid 90s. Deterministic
models do depict some decent QPF possible over portions of the FA for
Fri afternoon into early overnight hours. At this time the NBM
has only given between 10 and 15 pops in the eastern portion of
the FA. Moisture is not the issue, but rather the models are
disagreeing on the lifting mechanism. There will be a chance for
some perturbations in the ridge to help with that, and confidence
is low about if or where this could happen in the area. Have
stayed with the NBM pops for now but will have to keep an eye on
trends going into tomorrow and Friday morning. With slightly
cooler temperatures expected, there appears to be too much CIN at
this time. If convection can be achieved on Friday, would not rule
out some severe storms.

Saturday the ridge strengthens and temperatures are expected to
warm back into the upper 90s and low 100s again, especially in the
southern TX Panhandle. Another Heat Advisory may be needed for
Palo Duro Canyon Saturday afternoon. Late Saturday an H5
shortwave trough is expected to traverse the northern Great
Plains, and is expected to send a frontal boundary south into the
area for Sunday. This boundary may just be an outflow from storms
further north. It is expected to give the combined Panhandles
northerly winds for Sunday holding temperatures back slightly,
especially in the northern half of the combined Panhandles. Going
into Monday the winds are progged to turn to the east and the
upslope nature will help keep the northeastern half to two thirds
of the FA in the upper 80s to lower 90s again. Tuesday triple
digits may return to warm areas of the central to southern TX
Panhandle with PDC flirting with a Heat Advisory again. The NBM
does give mentionable pops to portions of the FA for Tuesday
night. This will all depend on where the center of high pressure
ends up over portions of the south central US.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Wed Jun 21 2023

For the 00Z TAFs, thunderstorms will likely impact the KGUY
terminal site early in this forecast cycle. It appears that KDHT
and KAMA may not be affected by storms, and have omitted from
those two sites at this time. Once the threat of thunderstorms
ends later tonight, MVFR cigs are forecast to develop at the
terminal sites late tonight until around mid to late Thursday
morning. More showers and thunderstorms may develop late Thursday
afternoon. However, coverage is expected to be less than today and
confidence is low on impacts to any of the TAF sites. Therefore,
have refrained from mentioning in this current forecast cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  87  67  92 /  20  20  20  10
Beaver OK                  63  83  65  87 /  30  30  30  20
Boise City OK              62  81  62  90 /  20  40  30  10
Borger TX                  67  89  69  95 /  30  20  20  10
Boys Ranch TX              65  89  67  97 /  20  20  20  10
Canyon TX                  65  89  66  95 /  20  20  20  10
Clarendon TX               65  86  67  90 /  30  10  20  10
Dalhart TX                 62  83  63  92 /  20  30  30  10
Guymon OK                  64  82  65  90 /  30  30  30  10
Hereford TX                65  91  67  97 /  10  20  20  10
Lipscomb TX                63  84  65  87 /  50  30  20  10
Pampa TX                   65  85  67  89 /  30  20  20  10
Shamrock TX                65  86  67  88 /  50  20  20  10
Wellington TX              66  88  68  90 /  60  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...55
LONG TERM....36
AVIATION...02
Hazardous weather outlook, Jun 21, 7:17 PM CDT, 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
717 PM CDT Wed Jun 21 2023

OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
717 PM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

The threat of severe thunderstorms through this evening will lead
to the potential for large hail and damaging winds. In addition,
the threat of a tornado cannot be ruled out. A Tornado Watch is in
effect until 10 PM CDT this evening for the central and eastern
Oklahoma Panhandle as well as the eastern half of the Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may return during the afternoon and evening hours
both Thursday and Friday. Chances of severe storms is likely with
any developing thunderstorm, bringing large hail and damaging
winds.

Dangerously hot temperatures may be present for Palo Duro Canyon
on Saturday afternoon and again on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 6:13 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
613 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Hail             4 S Claude              35.05N 101.36W
06/21/2023  E2.75 inch       Armstrong          TX   Broadcast Media

            Baseball sized hail reported 4 miles south
            of Claude along Highway 207.

&&
Local storm report, Jun 21, 6:43 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
643 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             Claude                  35.11N 101.36W
06/21/2023  E2.00 inch       Armstrong          TX   Public

            2 inch hail in Claude. Report received via
            social media.

&&
Local storm report, Jun 21, 7:03 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
703 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             Goodwell                36.59N 101.63W
06/21/2023  E1.00 inch       Texas              OK   Public

            Quarter sized hail estimated at Noble
            Activity Center in Goodwell from 6:40 PM to
            6:45 PM.

&&
Local storm report, Jun 21, 7:09 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
709 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Stinnett                35.82N 101.44W
06/21/2023  E1.75 inch       Hutchinson         TX   Fire Dept/Rescue

            Reports of quarter to larger than golf ball
            sized hail in Stinnett. 6:45-6:50 PM time
            estimated based on radar.

&&
Special weather statement, Jun 21, 7:11 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT Wed Jun 21 2023

OKZ002-220045-
Texas OK-
711 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of north central Texas
County through 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hough, or 14 miles northwest of Guymon, moving north at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

&&

LAT...LON 3669 10154 3680 10179 3699 10176 3700 10143
TIME...MOT...LOC 0011Z 194DEG 23KT 3684 10166

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, Jun 21, 7:20 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
720 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Hail             10 NW Goodwell          36.68N 101.79W
06/21/2023  E1.75 inch       Texas              OK   Public

            Golf ball sized hail still falling at time
            of report.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:11 PM CDTSpecial Weather StatementAMATexas34 min
Jun 21, 8:04 PM CDTSevere Thunderstorm WarningAMACimarron, Texas56 min
Jun 21, 8:21 PM CDTSevere Thunderstorm WarningAMACimarron54 min
Jun 21, 9:24 PM CDTSpecial Weather StatementAMACimarron36 min
Jun 22, 9:33 AM CDTSpecial Weather StatementAMATexas42 min
Jun 22, 9:59 AM CDTSpecial Weather StatementAMATexas46 min
Jun 22, 10:15 AM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas60 min
Jun 22, 10:41 AM CDTSpecial Weather StatementAMABeaver34 min
Jun 22, 11:49 AM CDTSpecial Weather StatementAMATexas41 min
Jun 22, 12:30 PM CDTSpecial Weather StatementAMABeaver60 min
Jun 22, 1:11 PM CDTAreal Flood AdvisoryAMABeaver3 hr
Jun 22, 1:30 PM CDTSpecial Weather StatementAMABeaver60 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.